Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 7, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this red flag warning at Oct 3, 2020, 4:03 PM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2020, 4:03 PM PDT (23:03 UTC)
- Expired
- Oct 4, 2020, 3:27 AM PDT
- In force
- 11 hr
- Issued by
- NWS San Francisco Bay Area, CA
The text
As transmitted.
750 WWUS86 KMTR 032303 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco Bay Area 403 PM PDT Sat Oct 3 2020 CAZ507-041300- /O.NEW.KMTR.FW.W.0007.201003T2303Z-201004T1300Z/ North Bay Mountains- 403 PM PDT Sat Oct 3 2020 ...Hot, dry, and locally gusty conditions will persist through this evening with poor recoveries and gradually weakening winds overnight... ...RED FLAG WARNING IN EFFECT UNTIL 6 AM PDT SUNDAY FOR DRY CONDITIONS AND GUSTY WINDS ABOVE 1000 FEET FOR FIRE WEATHER ZONE 507... THE NATIONAL WEATHER SERVICE IN San Francisco HAS ISSUED a Red Flag Warning...WHICH IS IN EFFECT until 6 AM PDT Sunday. * AFFECTED AREA...North Bay mountains above 1000 feet. * WIND...Northwest 10 to 25 mph with gusts 25 to 35 mph. * HUMIDITY...15 to 25 percent but locally 8-12 percent with little or no nighttime recovery in the hills. * HIGHEST THREAT...Active portions of the Glass Fire or those areas with unsecured or open fire line. * IMPACTS...Fire will spread rapidly due to the combination of hot temperatures, very dry fuels, breezy northerly winds and low humidity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
115 WWUS86 KMTR 041027 RFWMTR URGENT - FIRE WEATHER MESSAGE National Weather Service San Francisco Bay Area 327 AM PDT Sun Oct 4 2020 Default overview section CAZ507-041130- /O.CAN.KMTR.FW.W.0007.000000T0000Z-201004T1300Z/ North Bay Mountains- 327 AM PDT Sun Oct 4 2020 ...RED FLAG WARNING IS CANCELLED FOR DRY CONDITIONS AND GUSTY WINDS ABOVE 1000 FEET FOR FIRE WEATHER ZONE 507... The National Weather Service in San Francisco has cancelled the Red Flag Warning. While dry conditions prevail over the region, wind speeds continue to diminish. Thus, the Red Flag Warning has been cancelled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this red flag warning went out at Oct 3, 2:20 PM PDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 3, 2:20 PM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
220 PM PDT Sat Oct 3 2020
.SYNOPSIS...Smokey and hazy conditions will continue to prevail
today, with hot conditions continuing across the inland areas. A
shallow marine layer will bring some minor cooling to the coast
today, with some modest cooling pushing into the inland areas on
Sunday. Seasonal temperatures will then prevail through midweek.
Long range pattern continues to show a possible change by next
weekend, with a chance of rain possible.
&&
.DISCUSSION...As of 2:15 PM PDT Saturday...Water vapor imagery
continues to show a high amplitude ridge of high pressure over the
West this afternoon, with several disturbances out over the
Pacific at this time. As a result, inland areas are seeing another
very warm and dry day prevailing, with the 24 hour change showing
inland areas running up to 6 warmer at this time today than
yesterday. This means most inland areas will end up in the 90s
today with a few of the warmest favored spots topping 100 degrees.
Overall today, the smoke seems to be less thick on satellite
imagery, which may be aiding in the heating across the inland
areas as well. That said, visibility most places are in the 3 to 5
miles range, so it is definitely smokey and hazy still across the
region. Meanwhile, coastal areas are seeing a bit of relief
temperature-wise from a shallow marine layer. The Fort Ord
profiler shows it another 500 feet deep at this time, compared to
800 feet this morning. However, most coastal locations are still
running 2 to 4 degrees cooler this afternoon than yesterday.
Salinas is the winner with 10 degrees cooler, thanks to the
northwesterly wind, bringing another surge of marine air. This
shallow marine layer will likely bring the return of some patchy
fog to the immediate coast again tonight, and it will likely
deepen a bit overnight.
Overall, expect cooler conditions to develop for Sunday, as the
upper level ridge axis begins to shift east as the upper level
low currently near 31.5 North and 131.2 West starts approaching
the Central Coast. At this time, 850 mb temperatures look to drop
from roughly 23.5 degrees today down to approximately 21 degrees
tomorrow, which should result in 5 to 10 degrees worth of
cooling across the inland areas. Coastal areas will be similar to
today, as the shallow marine layer remains just off the coast.
This upper level low will take its time approaching the Central
Coast through the first part of the work week, as it is bumping up
again a very strong ridge of high pressure. As a result, expect
temperatures on Monday and Tuesday to be similar to those of
Sunday with maybe a degree or two variance. The marine layer will
struggle to come back as well, and only expect a minor deepen over
the next few days. Therefore, very dry conditions will continue to
prevail across the inland areas and on our ridges.
The door to more change will finally start late Tuesday night and
Wednesday as this upper level low moves into the Central Coast.
Although this upper level low currently have minimal moisture with
it, the models continue to show that some moisture from Hurricane
Marie may be entrained into it. That said, the major of that
moisture looks to remain about 500 mbs. As a result, am not
expecting there to be any elevated convection associated with this
low as it moves across the region. That said, we all know the
models continue to struggle with elevated convection, and the 12z
runs are showing between 30 and 40% RH at 700 mbs, so this will be
something to watch with the coming runs over the next few days.
Otherwise, just expect mainly some high clouds, a deeper marine
layer, and cooler conditions to prevail this day. Coastal areas
may see some drizzle, but not expecting more than a hundredth here
or there possible.
Models are hinting at a secondary disturbance moving into the
region on Thursday. Again, expect it to be dry, but help the
marine layer deepen enough that we could see some drizzle again.
Also expect more cooling possible. These two disturbances on
Wednesday and Thursday will finally open the door for our first
potentially wet Pacific storm of the season late Friday into
Saturday. The models are showing the potential for rain to reach
the North Bay as early as Friday afternoon. At this point in time,
think that is a tad early, but cannot rule it out. If that does
happen, it could potentially mean a real messy evening commute.
The better chances for rain appear to be Friday night into
Saturday. It is still way to early to talk about rainfall totals
as there is still quite a bit of model variance at this time.
However, it does appear that most of the region will see some
light rain. Fingers crossed. Otherwise, expect cooler conditions
to prevail across the region. Palmer
&&
.AVIATION...As of 11:20 AM PDT Saturday...For the 18Z TAFs.
Satellite imagery shows a stratus layer moving southward along the
coast. Mainly cloudless skies over terminals but smoke is
pervasive, leading to hazy skies and mixed MVFR/VFR vis, though
pockets of IFR vis persist in East Bay. Expect continued lowered
vis throughout the day at both the surface and slant-range, as
smoke from the Glass Fire continues to blow over the Bay Area.
HRRR smoke model suggests some clearing of smoke tonight with
increased onshore flow. Onshore winds this afternoon around 10-15
kt with locally higher gusts at KSFO. Slight deepening of the
marine layer expected tonight, and may see some patchy stratus/fog
again tonight, primarily around Monterey Bay and Salinas Valley.
Vicinity of KSFO...MVFR/VFR conditions prevailing with smoke and
haze. Light and variable winds expected to become onshore this
afternoon at around 15 kt. Vis improving this evening with
stronger onshore flow. Winds will weaken overnight.
SFO Bridge Approach...Possible slant-range vis issues with smoke
and haze continuing throughout the day. Otherwise, similar to
KSFO.
Monterey Bay Terminals...Mainly clear skies with scattered clouds
along the coast. MVFR/VFR vis through the afternoon due to smoke
and haze. Light winds becoming moderate onshore this afternoon
Stratus/fog mixed with smoke expected to return overnight with a
compressed marine layer. Likely LIFR/IFR conditions overnight into
early morning.
&&
.FIRE WEATHER...As of 2:20 PM PDT Saturday...Very dry and hot
conditions will continue to prevail across the North Bay today,
with RH values in the teens. Some locally gusty northwest winds
are continuing, with Hawkeye and Atlas Peak still seeing some
wind gusts in the 25 to 30 mph range. Another burst of northerly
winds will be possible through this evening both over the Glass
and Dolan Fires. However, duration and areal extent dont look
widespread. Will continue to coordinate with on-site NOAA
meteorologists.
In general conditions look to improve each day marching forward.
As noted, still hot and dry today but more appreciable cooling
for Sunday then Mon-Weds things should be seasonable with a return
of the marine layer to the coast. Long range suggesting rain
chances by next weekend, most likely over the North Bay and less
likely for the Dolan Fire.
&&
.MARINE...as of 01:09 PM PDT Saturday...Moderate northwest winds
will continue over the coastal waters through the weekend,
strengthening slightly on Sunday. The strongest winds are
expected along the typical coastal jet locations where steep
fresh swell and hazardous conditions for small crafts are
anticipated. Winds will weaken into early next week. Mixed seas
will persist with a moderate northwest swell and a lighter longer
period southerly swell. Southerly swell will build late this
weekend and into early next week as energy from Hurricane Marie
propagates northward.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...SCA...Pigeon Pt to Pt Pinos 0-10 nm until 9 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 9 PM
SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
&&
PUBLIC FORECAST: Palmer
AVIATION: Lorber/Canepa
MARINE: Lorber
FIRE WEATHER: Palmer/RWW
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:24 AM PDT | Small Craft Advisory | MTR | 43 hr |
Nearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.